Washington, 2012

Heavy Snow and Winter Weather in Washington, January 20 to 21, 2012

January 20 to 21, 2012 · NWS OTX · 3 events in 3 counties and zones

Subtropical moisture moving into the region ahead of a strong warm front clashed with modified arctic air in the lower-levels. This resulted in a complexity of precipitation types with heavy snow experienced near the Canadian border and mix of light snow and freezing rain to the south, largely within the Spokane area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Subtropical moisture moving into the region ahead of a strong warm front clashed with modified arctic air in the lower-levels. This resulted in a complexity of precipitation types with heavy snow experienced near the Canadian border and mix of light snow and freezing rain to the south, largely within the Spokane area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 20, 4:03 PM PST, 2 hours 57 minutes earlier.

Area forecast discussion, Jan 20, 4:03 PM PST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
403 PM PST Fri Jan 20 2012

.SYNOPSIS...A wet and wintry weather pattern will continue through
the next week. A very wet warm front will sweep through the region
tonight through early Saturday. Snow levels will rise above the
valley floors over the central Panhandle and over the southeast
third of Washington this evening. For the east slopes and Columbia
basin stubborn cold air will keep the threat of snow going with
areas of freezing rain over the Columbia Basin and into the
Spokane-Coeur D'Alene corridor. Through the weekend more storm
systems are expected...with the heaviest accumulations in the
mountains.

&&

.DISCUSSION...

Tonight...Wet warm front overrunning cold air mass at lower
levels that is steadily warming with time...however the low level
east winds will not scrub it away as effectively from all of the
Columbia basin and points to the north and west but is allowing
warming to occur from just south of Spokane down to Pullman and
Lewiston. With this in mind the freezing rain mention remains for
a good portion of the lowlands generally to the west of a La
Crosse to Coeur D Alene line and up some into the northern
valleys. Further to the north and over the higher terrain the snow
will continue to fall...sometimes at a heavy pace over the higher
terrain to the north and west therefore winter storm warnings
remain in effect for much of those locations while a winter
weather advisory and sometimes nowcasts have and will continue to
be utilized to discuss the wintry mix and transitions back and
forth of the Rain, Freezing rain, and Snow. /Pelatti

Saturday through Monday...Through this portion of the forecast we
expect storms #3 and #4 to move through the Pacific Northwest as
the active weather pattern continues.

For Saturday into Saturday night the upper level trough axis will
slide through the region Saturday and exit into Montana by
Saturday night. The atmosphere will destabilize behind the cold
front with 5h temps dropping to -26 or cooler and mid level lapse
rates increasing. This will support continued low elevation rain
showers, but mostly snow showers. Southwest-west flow will keep
the highest pops across the Cascade crest and from the central
basin eastward Saturday morning, then drying from the west through
the afternoon. By the time the cooler air comes back into the
region the precipitation will be on the decline. As such we only
expect light snow amounts across the Spokane-Coeur D'Alene areas
with 1-3 for the mountain valleys and around 5 inches in the
northern and eastern mountains.

Of bigger concern will be winds for early Saturday morning through
Saturday evening. The associated surface low will deepen as it
moves through southern BC increasing the surface gradient in
excess of 10mb from Portland to Kalispell. In addition winds at
850mb will remain 40-45 kts through the morning hours and should
have no problem mixing to the surface. This combination will
result in gusty winds across the eastern basin, Palouse, West
Plains and into the Spokane area. As such a wind advisory was
hoisted for the these area beginning at 4 AM Saturday morning.

Another concern will be the rapid warming tonight an early
Saturday. Warming wet bulb temperatures, higher dew points and
gusty winds will typically do a very good job of eating the snow.
QPF amounts are not great but the snow pack has anywhere from
75-1.8 inches of water. However the warming trend will only be on
the order of 12 hours or so and the snow pack should suck up much
of the snow melt. This will have to be monitored over the next 24
hours, but for now no hydro highlights will be issued.

Saturday night the Inland Northwest will be in between weather
systems. Southwest-west flow will keep snow showers in the
forecast for the Cascade crest and the Panhandle mountains with a
few inches expected from time to time.

Sunday morning into Monday weather system #4 comes barreling into the
region. This weather system will also tap into substantial Pacific
moisture. Isentropic up-glide will increase across the Cascades
Sunday morning as a warm front moves across the region and tracks
east across the forecast area through the afternoon. The low
pressure system remains off the coast resulting in south-southeast
flow from the surface up to almost 700mb. This will increase up-
sloping flow into the Cascades, the east slopes and possibly as
far east as the deep basin and will result in a very wet 12-15
hour precipitation episode. As the cold front follows on Monday
the focus shifts to the northeast and Panhandle mountains. With
the exception of the L-C valley precipitation should be as snow
with amounts high enough that we will likely need another round of
winter weather highlights through this period. /Tobin

For Monday night through Friday...The GFS and EC both develop a large
low pressure in the Gulf of Alaska early next week. This will subsequently
allow the jet stream to plow into the Inland NW under relatively zonal
flow. It appears several embedded shortwave troughs will bring a couple
rounds of widespread precipitation to the Inland NW. Expect rising snow
levels Tuesday into Wednesday before snow levels begin to fall back
down to valley floors Thursday. Models diverge after Thursday, but they
do hint at a day or two of relatively tranquil weather towards the end
of the week. /neuman

&&

.AVIATION...

00z TAFs: Expect periods of mixed precipitation, low cigs and
visibilities and breezy conditions at all taf sites across the
Inland Northwest through 00z Sunday. Warm frontal precipitation is
beginning to spread northeastward across the Inland NW per the
radar looper. The KGEG-KCOE corridor is slowly warming up, but
all taf sites remain well below freezing. The 00Z kotx sounding
indicates a warm tongue of air moving overhead. It currently is as
warm as 35F with the >32F air within 1000 ft agl. This should
result in any precipitation falling along the KGEG-KCOE corridor as
freezing rain/sleet over the next couple of hours. Expect sfc temps
to continue to warm along the KGEG-KCOE corridor and rise above
freezing by approximately 03z so precip thereafter should fall as
-RA. Expect low cigs and visibilities to persist overnight along
the KGEG-KCOE corridor, though. Elsewhere, precipitation should
remain as -SN all evening at KEAT. However, at KMWH, the cold air
near the surface is deep enough that precipitation is currently
falling as -SN. Expect this to change in a couple of hours as warm
air continues to intrude aloft. KMWH is likely to see several
hours of -FZRA before temperatures warm above freezing later
tonight. /neuman

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        31  35  26  33  27  33 / 100  70  20  30  80  60
Coeur d'Alene  32  37  27  34  26  34 / 100  70  40  30  80  60
Pullman        37  39  29  35  29  35 / 100  70  20  30  70  60
Lewiston       41  43  33  40  32  39 /  90  50  20  20  70  40
Colville       27  36  23  32  27  33 / 100  80  20  50  70  50
Sandpoint      29  38  28  33  25  33 / 100 100  60  30  80  60
Kellogg        32  37  28  31  26  32 / 100 100  70  30  80  70
Moses Lake     25  37  25  34  27  35 /  90  20  10  60  70  20
Wenatchee      22  36  24  33  28  33 /  90  20  10  70  60  20
Omak           19  36  18  30  25  32 / 100  50  10  70  60  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 10 AM PST Saturday for Northern
     Panhandle.

     Wind Advisory from 4 AM to 4 PM PST Saturday for Coeur d'Alene
     Area-Idaho Palouse.

WA...Winter Storm Warning until 10 AM PST Saturday for Northeast
     Mountains-Okanogan Highlands.

     Wind Advisory from 4 AM to 4 PM PST Saturday for Spokane Area-
     Upper Columbia Basin-Washington Palouse.

     Winter Weather Advisory until 4 AM PST Saturday for Moses Lake
     Area-Upper Columbia Basin.

     Winter Storm Warning until 4 AM PST Saturday for East Slopes
     Northern Cascades-Okanogan Valley-Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, Jan 20, 6:22 AM PST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
622 AM PST FRI JAN 20 2012

IDZ001-WAZ037-038-041>044-211430-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
622 AM PST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE NEXT STORM SYSTEM IS SET TO MOVE THROUGH THIS AFTERNOON INTO
TONIGHT AND WILL BRING ANOTHER ROUND OF HEAVY SNOWFALL. SNOWFALL
WILL INTENSIFY OVER THE EAST SLOPES OF THE CASCADES EARLY THIS
AFTERNOON AND THEN SPREAD EASTWARD ACROSS THE NORTHERN MOUNTAINS
INTO THE NORTHERN PANHANDLE BY THE EVENING HOURS. EXPECT MODERATE
TO HEAVY SNOWFALL ACCUMULATIONS WITH ANOTHER 5 TO 10 INCHES LIKELY
AND OVER A FOOT POSSIBLE IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WET PATTERN WILL CONTINUE AS ANOTHER WEATHER SYSTEM IS
EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT. THIS SYSTEM WILL
BRING ANOTHER RISK OF MODERATE TO HEAVY SNOWFALL ACCUMULATIONS.

WAZ034-035-211430-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-
622 AM PST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE NEXT SYSTEM IS EXPECTED TO MOVE IN THIS AFTERNOON. ALTHOUGH
PRECIPITATION MAY INITIALLY START OUT AS SNOWFALL...WARMER AIR
ALOFT IS EXPECTED TO CHANGE THIS SNOWFALL OVER TO RAIN BY THE
AFTERNOON HOURS. BELOW FREEZING TEMPERATURES AT THE SURFACE WILL
RESULT IN A PERIOD OF FREEZING RAIN. TEMPERATURES WILL HAVE A HARD
TIME WARMING ABOVE FREEZING WITH A PROLONGED FREEZING RAIN EVENT
POSSIBLE LASTING INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WET PATTERN WILL CONTINUE AS ANOTHER WEATHER SYSTEM IS
EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT. THIS SYSTEM IS
EXPECTED TO BE COLDER WITH PRECIPITATION FALLING AS SNOW. MODERATE
SNOWFALL ACCUMULATIONS ARE EXPECTED AT THIS TIME.

IDZ002>004-026-027-WAZ031>033-036-211430-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-SPOKANE AREA-
622 AM PST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WARMER AND WET WEATHER SYSTEM IS EXPECTED TO MOVE IN LATE THIS
AFTERNOON AND LAST THROUGH THE NIGHTTIME HOURS. THE WARMER
TEMPERATURES ARE EXPECTED TO INCREASE SNOW LEVELS TO ABOVE 5000
FEET IN THE NORTHEAST BLUE MOUNTAINS TO ABOVE 3500 FEET IN THE
CENTRAL PANHANDLE. WARMER AIR COMBINED WITH MODERATE TO HEAVY
RAINFALL ON TOP OF THE RECENT HEAVY SNOWFALL AT MID TO LOW
ELEVATIONS MAY RESULT IN SOME LOW LAND FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WET PATTERN WILL CONTINUE AS ANOTHER WEATHER SYSTEM IS
EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT. THIS SYSTEM IS
EXPECTED TO BE COLDER WITH PRECIPITATION FALLING AS SNOW IN THE
VALLEYS. MODERATE SNOWFALL ACCUMULATIONS ARE EXPECTED AT THIS
TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Spokane Area

When
January 20, 7:00 PM PST to January 21, 8:00 AM PST
Where
Spokane Area forecast zone
Reported by
NWS Employee
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Steady light freezing rain started on the evening of the 20th and continued through the morning hours of the 21st. Roadways throughout the Spokane area became treacherous as surfaces accumulated between a glaze to 1/16 inch of ice. Numerous slide-offs and collisions were reported along Interstate 90 between Cheney and Spokane Valley between 1930 and 2230 PST. A semi-truck jack-knifed on the eastbound lane near the Broadway Exit rupturing its fuel tank and leaking 100 gallons of fuel.

Winter Weather, Northeast Mountains

When
January 20, 8:00 PM PST to January 21, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Freezing rain resulted in ice accumulation of approximately 1/8th of an inch on trees and road surfaces within the Newport and Sacheen Lake areas. Hilly, untreated roads in the area were said to be impassable at the time of the report, approximately 0600 PST on the 21st of January.

Heavy Snow, Okanogan Highlands

When
January 20, 9:00 PM PST to January 21, 10:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Four to six inches of snow was reported in the communities of Republic and Boyds.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357986, 357991, 357961.